Accidental Poisoning: Number Of Kids Poisoned By Essential Oils Is Increasing
Essential oils in natural remedies are commonly used to help manage symptoms of different health conditions. However, a poison center in Tennessee reports that the number of kids experiencing accidental poisoning from essential oils is increasing.
Methadone responsible for half of toddler deaths from accidental drug poisoning https://t.co/PuetA83Nmn
— daynurseries.co.uk (@DayNurseriesUK) May 20, 2016
Reports of accidental poisoning due to essential oils have doubled between 2011 and 2015. Unfortunately, kids are involved in four out of five of these cases.
"The rule of thumb in toxicology is 'the dose makes the poison,' so all essential oils are potentially harmful," Dr. Justin Loden stated Health Day."In children, poisoning typically occurs when they try to swallow the oil, but choke so that a little of it goes into the lungs, which causes pneumonia; it only takes less than half a teaspoonful to do that."
Do you use laundry pods? Think again to avoid accidental #poisoning>> https://t.co/bKgdPFYMSr pic.twitter.com/qt0GG35b3N — Community Hospital (@CommHospAnd) May 17, 2016
Aside from getting the wrong dosage, some kids suffer accidental poisoning by swallowing the essential oils instead of applying them on the skin. Essential oils used as ingredients in natural remedies are usually taken from plants. Examples of essential oils that can cause accidental poisoning are clove, camphor, lavender, thyme, eucalyptus, tea tree and winter oils.
— UL Intl Crown (@ULIntlCrown) May 11, 2016
Adults can prevent accidental poisoning in children by keeping all kinds of medications in child-resistant containers and storing chemical products out of kids' reach and sight. Even items such as decorative lamps, candles and lamp oil are highly toxic to kids and should be kept away from their reach. Adults also should not allow children to handle and play with button cell batteries which are highly dangerous if ingested.
The most common symptoms of accidental poisoning in children include diarrhea, drowsiness, chills, fever, headache, moodiness, pain, burning sensation, breathing difficulties, stomach ache, appetite loss, vomiting, difficulty swallowing, seizures and loss of consciousness, according to Baby Centre. If your child displays these symptoms, make sure to contact Poison Control (1-800-222-1222) immediately.
See Now: Top 30 Best The Incredibles 2 Toys